The problem it solves
Pulmonary embolism (PE) is a blood clot in the lungs. Its symptoms, shortness of breath, chest pain and a fast pulse, overlap with many other conditions. Scanning everyone would expose many people to radiation and contrast dye. The Wells score estimates the clinical probability first, so that a simple D-dimer blood test can safely rule out PE in low-risk patients.
The criteria
| Criterion | Points |
|---|---|
| Clinical signs of deep vein thrombosis | 3 |
| PE is the most likely diagnosis | 3 |
| Heart rate above 100 | 1.5 |
| Immobilization 3+ days or surgery in the past 4 weeks | 1.5 |
| Previous DVT or PE | 1.5 |
| Hemoptysis | 1 |
| Active cancer | 1 |
Two ways to read it
Two levels (most used today):
- 4 or less: PE unlikely. Check D-dimer. If negative, PE is ruled out.
- Above 4: PE likely. Go straight to CT pulmonary angiography.
Three levels (original study):
| Score | Probability | Prevalence of PE |
|---|---|---|
| Below 2 | Low | about 3.6% |
| 2 to 6 | Moderate | about 20.5% |
| Above 6 | High | about 66.7% |
Worked example
A 60-year-old with shortness of breath and a heart rate of 112, no leg signs and another diagnosis possible:
- Heart rate +1.5; all other criteria 0.
- Wells score = 1.5: PE unlikely, low in the three-level reading.
- D-dimer threshold adjusted for age: 60 × 10 = 600 ng/mL FEU. Below that, PE is excluded.
Age-adjusted D-dimer
D-dimer rises naturally with age, so the standard 500 ng/mL cutoff produces many false positives in older adults. The ADJUST-PE study showed that age × 10 for patients over 50 is safe and avoids many scans. The YEARS algorithm is another validated way to adjust the threshold.
The PERC rule
In the emergency department, for patients the clinician already judges low risk, the eight PERC criteria can rule out PE without any blood test: age under 50, heart rate under 100, oxygen saturation 95% or more, no hemoptysis, no estrogen use, no prior clot, no unilateral leg swelling and no recent surgery or trauma.
Limits
The “PE most likely” item depends on clinical judgment. The score is not validated in pregnancy, where adapted algorithms are used, or for patients already on anticoagulants.
This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.